Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 85, NWS Memphis, TN

May 11, 2007Madison County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 11, 2007, 3:26 PM CDT for Madison County, Tennessee. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2007, 3:26 PM CDT (20:26 UTC)
Expired
May 11, 2007, 3:40 PM CDT
In force
14 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Madison County, TN

The radar

The Memphis radar (KNQA), 100 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2007-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2007-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
839 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 112026
SVRMEG
TNC113-112100-
/O.NEW.KMEG.SV.W.0085.070511T2026Z-070511T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
326 PM CDT FRI MAY 11 2007

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 400 PM CDT

* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BEMIS...OR ABOUT
  6 MILES SOUTH OF JACKSON...AND MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY..

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3566 8884 3550 8895 3545 8877 3562 8862

$$
1 follow-up statement
000 
WWUS54 KMEG 112040
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT FRI MAY 11 2007

TNC113-112050-
/O.CAN.KMEG.SV.W.0085.000000T0000Z-070511T2100Z/
MADISON TN-
340 PM CDT FRI MAY 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY IS CANCELLED...

AT 340 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3566 8884 3550 8895 3545 8877 3562 8862

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:16 PM CDT, 10 minutes earlier.

Area forecast discussion, May 11, 3:16 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT FRI MAY 11 2007

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
MIDSOUTH THIS AFTERNOON WITH THE MAIN AREA OF CONVECTION OCCURRING
ACROSS NORTHEAST MISSISSIPPI AND WEST CENTRAL TENNESSEE. THESE
STORMS ARE PULSE TYPE IN NATURE SO A STRONG OR SEVERE THUNDERSTORM
MAY STILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. ANOTHER
AREA OF SHOWERS AND THUNDERSTORMS ARE CURRENTLY PUSHING INTO THE
NORTHERN PORTIONS OF THE FORECAST AREA FROM MISSOURI. EXPECT ALL
CONVECTION TO WEAKEN AS THE SUN SETS WITH MOST RAIN DISSIPATING
BY MIDNIGHT. PATCHY FOG WILL ONCE AGAIN DEVELOP OVERNIGHT
ESPECIALLY IN AREAS THAT RECEIVED RAINFALL THIS AFTERNOON AND
EVENING.

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA ON SATURDAY
SPARKING MORE SHOWERS AND THUNDERSTORMS ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. THINK THAT THE BEST CHANCE FOR RAIN
WILL BE ACROSS AREAS SOUTH OF INTERSTATE 40 AS DRIER AIR BEGINS
TO PUNCH INTO THE AREA FROM THE NORTH. TEMPERATURES WILL ONCE
AGAIN REACH WELL INTO THE 80S FOR HIGHS.

HIGH PRESSURE WILL BEGIN TO BUILD ACROSS THE MIDSOUTH ON SUNDAY
KEEPING THE AREA MOSTLY DRY. TEMPERATURES WILL ONCE AGAIN REACH
THE MID TO UPPER 80S FOR HIGHS UNDER MOSTLY SUNNY SKIES. THE DRY
WEATHER IS EXPECTED TO CONTINUE THROUGH AT LEAST MONDAY NIGHT.

A COLD FRONT WILL BEGIN TO PUSH TOWARDS THE AREA BY TUESDAY PROVIDING
A FOCUS FOR SHOWERS AND THUNDERSTORMS. THIS COLD FRONT WILL MOVE
THROUGH THE AREA ON WEDNESDAY KEEPING A CHANCE FOR THUNDERSTORMS
IN THE FORECAST DURING THIS TIME FRAME. ONCE THIS FRONT PUSHES
THROUGH...COOLER AND DRIER WILL FILTER IN BEHIND AS HIGH PRESSURE
BUILDS ACROSS THE AREA ON THURSDAY.  DRY WEATHER WILL CONTINUE FOR
THE REMAINDER OF THE EXTENDED FORECAST WITH TEMPERATURES STAYING
AROUND SEASONAL NORMALS WITH HIGHS NEAR 80 DEGREES AND LOWS NEAR
60 DEGREES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  67  86  66  87 /  20  40  10   0
MKL  63  86  61  84 /  20  30  10   0
JBR  65  85  63  86 /  20  30  10   0
TUP  64  87  63  87 /  20  50  20   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KNS
Hazardous weather outlook, May 11, 9:49 AM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
949 AM CDT FRI MAY 11 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121700-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
949 AM CDT FRI MAY 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 1 AND 9 PM CDT
ACROSS THE ENTIRE MIDSOUTH. DAMAGING WINDS UP TO 60 MPH AND HAIL
UP TO THE SIZE OF QUARTERS ARE THE MAIN HAZARDS.

FLASH FLOODING IS ALSO POSSIBLE IN SOME AREAS BETWEEN 1 AND
9 PM CDT AS ANY THUNDERSTORM WILL BE SLOW MOVING AND MAY PRODUCE
SEVERAL INCHES OF RAINFALL IN A SHORT AMOUNT OF TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE AGAIN
POSSIBLE BETWEEN 1 AND 9 PM CDT SATURDAY ALONG AND SOUTH OF
INTERSTATE 40. DAMAGING WINDS...HAIL...AND FLASH FLOODS ARE THE
MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY IN AREAS WHERE STORMS BRIEFLY
BECOME SEVERE OR PRODUCE LOCALIZED FLOODING THIS AFTERNOON AND
THEN AGAIN ON SATURDAY AFTERNOON.

JLH

In the hours before

Local storm report, May 11, 2:32 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
232 PM CDT FRI MAY 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             4 NW DARDEN             35.67N 88.28W
05/11/2007  M0.88 INCH       HENDERSON          TN   TRAINED SPOTTER

            HAIL BETWEEN NICKEL AND QUARTER SIZE...ALSO LARGE TREE
            LIMBS DOWN.

&&

TAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:31 AM CDTDense Fog AdvisoryMEGChester, Decatur, Fayette, Hardeman, Hardin, Henderson and 1 more4 hr
May 11, 1:05 PM CDTSevere Thunderstorm WarningMEGHenderson25 min
May 11, 3:05 PM CDTSevere Thunderstorm WarningMEGHardeman25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.